Arkansas, 2014

Hail in Arkansas, May 9, 2014

May 9, 2014 · NWS LZK · 1 event in 1 county or zone

Low pressure lingered over Arkansas, producing scattered thunderstorms on the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Low pressure lingered over Arkansas, producing scattered thunderstorms on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 9, 5:36 PM CST, 19 minutes earlier.

Area forecast discussion, May 9, 5:36 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
636 PM CDT FRI MAY 9 2014

.DISCUSSION...

UPDATED TO INCLUDE THE 00Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

SHRA/TSRA WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT HRS AT
SOME SITES. HAVE ALSO MENTIONED FOG AND LOW CIGS THROUGH THE
OVERNIGHT PERIOD AS WELL WITH WEAK SRLY FLOW AT THE SFC...WITH
SOME MVFR TO LIFR CONDITIONS POSSIBLE. EXPECT MOST OF THE PRECIP
TO EXIT THE AREA BY SUNRISE...BUT COULD STILL SEE SOME LOW
CIGS/VIS AFTER SUNRISE. BY LATE MORNING...EXPECT TO SEE IMPROVING
CONDITIONS..

&&

.PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN/

DISCUSSION...

A LARGE SCALE UPPER LEVEL TROUGH EXTENDS ACROSS THE WESTERN TWO
THIRDS OF THE COUNTRY THIS AFTERNOON. A MID LEVEL SHORTWAVE WAS
MOVING THROUGH NORTHERN ARKANSAS INTO MISSOURI THIS AFTERNOON AND
THIS SHORTWAVE ALONG WITH SURFACE HEATING AND A SEASONABLY MOIST
AIRMASS CHARACTERIZED BY MIDDLE AND UPPER 60S DEWPOINTS HAS HELPED
TO SUFFICIENTLY DESTABILIZE THE ATMOSPHERE AND FORCE THUNDERSTORM
DEVELOPMENT WITHIN MOIST AXIS EXTENDING ACROSS THE FORECAST AREA.
THIS BROKEN BAND OF THUNDERSTORMS WILL BE MOVING INTO AN AREA
WHERE SBCAPES RANGE FROM 1000-1500 J/KG...LI/S TO -4C...AND DEEP
LAYER SHEAR BETWEEN 40-50 KTS. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE IN EASTERN/SOUTHERN SECTIONS OF THE FORECAST AREA
THIS AFTERNOON INTO THIS EVENING. THE PRIMARY THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS WITH ANY STORMS THAT BECOME SEVERE.
THE TORNADO THREAT APPEARS LOW THIS EVENING CONSIDERING LOW LEVEL
WINDS REMAIN QUITE WEAK. THESE STORMS SHOULD PUSH EAST LATER THIS
EVENING.

A SECONDARY SHORTWAVE WILL MOVE FROM ITS CURRENT POSITION OVER THE
SOUTHERN PLAINS INTO THE FORECAST AREA AFTER MIDNIGHT. THIS
SHORTWAVE SHOULD INITIATE ADDITIONAL DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FROM LATE THIS EVENING THROUGH EARLY SATURDAY
MORNING. INSTABILITY SHOULD REMAIN SUFFICIENT OVERNIGHT AS
DEWPOINTS REMAIN IN THE MID AND UPPER 60S WHICH WILL KEEP MUCAPE
VALUES AROUND 1000 J/KG. MID LEVEL WINDS WILL ALSO INCREASE AGAIN
IN EXCESS OF 40 KTS WHICH SHOULD KEEP THE POTENTIAL FOR A SEVERE
THUNDERSTORM IN THE FORECAST THROUGH THE OVERNIGHT HOURS. ONCE
AGAIN THE PRIMARY THREATS WILL REMAIN DAMAGING WINDS AND LARGE
HAIL.

THE SECONDARY SHORTWAVE SHOULD MOVE EAST BY SATURDAY MORNING WITH
MID AND UPPER LEVEL RIDGING BUILDING OVER THE STATE. A VERY WARM
AND HUMID DAY CAN BE EXPECTED FOR SATURDAY WITH ONLY SLIGHT
CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS. THESE STORMS
SHOULD BE DIURNALLY DRIVEN AND MAXIMIZED DURING PEAK HEATING.
COVERAGE SHOULD REMAIN ISOLATED SATURDAY. THIS PATTERN SHOULD
PERSIST THROUGH THE WEEKEND WITH SLIGHT CHANCES FOR STORMS AGAIN
BY SUNDAY AFTERNOON. HIGH TEMPERATURES SHOULD REMAIN IN THE 80S
WITH LOWS IN THE 60S THROUGH THE WEEKEND.

BY EARLY NEXT WEEK...A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL
LIFT FROM THE FOUR CORNERS REGION INTO THE PLAINS STATES BY EARLY
TO MIDDLE PORTIONS OF NEXT WEEK. THIS STORM SYSTEM APPEARS QUITE
DYNAMIC WITH AN UNSTABLE AIRMASS IN PLACE. SEVERE WEATHER WILL BE
POSSIBLE DURING THIS TIME PERIOD...BUT THE DETAILS STILL NEED TO
BE WORKED OUT DURING THE NEXT SEVERAL FORECAST PERIODS. THIS
SYSTEM SHOULD BE SLOW MOVING AND THERE MAY BE SEVERAL ROUNDS OF
STORMS INTO MID WEEK. MODEL DIFFERENCES DO EXIST BUT FAVOR THE
MORE CONSISTENT ECMWF AT THIS TIME. DUE TO THE SLOW MOVEMENT AND
MULTIPLE ROUNDS OF STORMS EXPECTED...HEAVY RAINFALL AND POSSIBLE
FLOODING MAY ALSO BE POSSIBLE.

COOLER AND DRIER WEATHER WILL RETURN FOR THE END OF NEXT WEEK
BEHIND THE DEPARTING MID WEEK STORM SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     63  84  68  84 /  40  30  20  20
CAMDEN AR         66  86  69  85 /  50  30  20  20
HARRISON AR       60  83  66  82 /  20  30  20  20
HOT SPRINGS AR    66  85  70  84 /  30  30  20  20
LITTLE ROCK   AR  66  85  69  85 /  40  30  20  20
MONTICELLO AR     67  86  70  86 /  50  30  20  20
MOUNT IDA AR      65  84  69  84 /  20  30  20  20
MOUNTAIN HOME AR  61  83  66  82 /  20  30  20  20
NEWPORT AR        64  84  68  84 /  50  30  20  20
PINE BLUFF AR     67  86  69  86 /  50  30  20  20
RUSSELLVILLE AR   63  85  67  82 /  20  30  20  20
SEARCY AR         65  84  68  84 /  40  30  20  20
STUTTGART AR      66  85  69  85 /  50  30  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, May 9, 3:52 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT FRI MAY 9 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-102200-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
452 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS SOUTHERN AND EASTERN PORTIONS OF ARKANSAS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THIS AREA
THIS EVENING WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE
FORECAST AREA FROM LATE THIS EVENING THROUGH EARLY SATURDAY
MORNING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE AS WELL
WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POTENT STORM SYSTEM WILL APPROACH THE NATURAL STATE BY EARLY
NEXT WEEK AND SLOWLY MOVE ACROSS THE AREA THROUGH THE MIDDLE OF
NEXT WEEK. THIS STORM SYSTEM HAS THE POTENTIAL TO BRING MULTIPLE
ROUNDS OF SHOWERS AND THUNDERSTORMS TO THE REGION FROM NEXT MONDAY
THROUGH WEDNESDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE
SEVERE WEATHER AND FLOODING ACROSS PORTIONS OF THE FORECAST AREA.
THIS SYSTEM IS STILL SEVERAL DAYS AWAY AND ADJUSTMENTS TO THE
FORECAST WILL BE POSSIBLE. PLEASE CONTINUE TO MONITOR THE LATEST
FORECAST FOR ADDITIONAL INFORMATION REGARDING THIS POTENTIAL
SEVERE WEATHER AND FLOODING EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

JLH

In the hours before

Special weather statement, May 9, 1:48 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI MAY 9 2014

ARZ016-024-033-092015-
CLEBURNE AR-INDEPENDENCE AR-WHITE AR-
248 PM CDT FRI MAY 9 2014

...THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  NORTHEASTERN WHITE COUNTY IN CENTRAL ARKANSAS...
  SOUTHERN CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS...
  SOUTHWESTERN INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES SOUTHWEST OF HEBER SPRINGS AT 248 PM
CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CLEBURNE...INDEPENDENCE AND WHITE COUNTIES...INCLUDING
LOCATIONS NEAR HEBER SPRINGS...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3561 9163 3539 9158 3534 9210 3551 9215
TIME...MOT...LOC 1948Z 260DEG 33KT 3543 9206
Special weather statement, May 9, 2:15 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT FRI MAY 9 2014

ARZ016-024-025-033-034-092045-
CLEBURNE AR-INDEPENDENCE AR-JACKSON AR-WHITE AR-WOODRUFF AR-
315 PM CDT FRI MAY 9 2014

...THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  NORTHEASTERN WHITE COUNTY IN CENTRAL ARKANSAS...
  WEST CENTRAL JACKSON COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTH CENTRAL WOODRUFF COUNTY IN EASTERN ARKANSAS...
  EAST CENTRAL CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS...
  SOUTHERN INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 12 MILES SOUTHWEST OF PLEASANT PLAINS AT 315
PM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CLEBURNE...INDEPENDENCE...JACKSON...WHITE AND WOODRUFF
COUNTIES...INCLUDING LOCATIONS NEAR BRADFORD...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3564 9130 3542 9125 3537 9183 3555 9184
TIME...MOT...LOC 2015Z 261DEG 35KT 3547 9174
Special weather statement, May 9, 2:42 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT FRI MAY 9 2014

ARZ007-016-025-092100-
INDEPENDENCE AR-JACKSON AR-SHARP AR-
342 PM CDT FRI MAY 9 2014

...THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY UNTIL 400 PM CDT FOR...

  NORTHEASTERN JACKSON COUNTY IN EASTERN ARKANSAS...
  EAST CENTRAL INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS...
  EXTREME SOUTHEASTERN SHARP COUNTY IN NORTH CENTRAL ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTH OF NEWARK AT 342 PM CDT...
MOVING NORTHEAST AT 45 MPH.

PEOPLE IN INDEPENDENCE...JACKSON AND SHARP COUNTIES...INCLUDING
LOCATIONS NEAR NEWARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3569 9145 3585 9155 3593 9136 3589 9135
      3590 9112 3589 9104 3588 9103 3584 9103
TIME...MOT...LOC 2042Z 244DEG 38KT 3581 9139
Special weather statement, May 9, 4:07 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT FRI MAY 9 2014

ARZ016-025-033-034-092230-
INDEPENDENCE AR-JACKSON AR-WHITE AR-WOODRUFF AR-
507 PM CDT FRI MAY 9 2014

...THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  EAST CENTRAL WHITE COUNTY IN CENTRAL ARKANSAS...
  JACKSON COUNTY IN EASTERN ARKANSAS...
  NORTHERN WOODRUFF COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHEASTERN INDEPENDENCE COUNTY IN NORTH CENTRAL
  ARKANSAS...

A STRONG THUNDERSTORM PRODUCING NICKEL SIZE HAIL WAS LOCATED 5 MILES
NORTHWEST OF TUPELO AT 507 PM CDT...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN INDEPENDENCE...JACKSON...WHITE AND WOODRUFF COUNTIES...
INCLUDING LOCATIONS NEAR AUGUSTA...BRADFORD...DIAZ...MCCRORY AND
NEWPORT...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3516 9138 3543 9157 3582 9104 3580 9102
      3531 9103
TIME...MOT...LOC 2207Z 244DEG 38KT 3544 9128
Special weather statement, May 9, 5:25 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 PM CDT FRI MAY 9 2014

ARZ052-092355-
PIKE AR-
625 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 700 PM CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NASHVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MURFREESBORO...       LAKE GREESON...       NARROWS DAM...
  HIGHLAND...           CRATER OF DIAMONDS STATE PARK...
  ROY...                PIKE CITY...          NATHAN...
  KIRBY...              DELIGHT...
  BEAR CREEK PUBLIC USE AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3429 9365 3407 9344 3396 9362 3398 9365
      3398 9369 3400 9375 3400 9382 3401 9383
      3412 9383
TIME...MOT...LOC 2325Z 229DEG 30KT 3397 9383

44

The radar

The Western Arkansas radar (KSRX), 154 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
May 9, 5:55 PM CST
Where
Pike County, 1.5 mi SSE of Kimberley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.030, -93.670

Hail fell at Crater of Diamonds State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506560.